Alert archive / Indiana / Severe Thunderstorm Warnings in 2026

Severe Thunderstorm Warning 85, NWS Indianapolis, IN

March 26, 2026Randolph County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Mar 26, 2026, 8:16 PM EDT for Randolph County, Indiana. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 26, 2026, 8:16 PM EDT (00:16 UTC)
Expired
Mar 26, 2026, 8:45 PM EDT
In force
29 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Randolph County, IN

The radar

The Indianapolis radar (KIND), 112 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 26, 5:15 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2026-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 362 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2026-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 353 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
362 J/kg
Mixed-layer CIN
-294 J/kg
Mixed-layer LCL
1653 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
353 m²/s²
0-3 km storm-relative helicity
454 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

470 
WUUS53 KIND 270016
SVRIND
INC135-270045-
/O.NEW.KIND.SV.W.0085.260327T0016Z-260327T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
816 PM EDT Thu Mar 26 2026

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Randolph County in east central Indiana...

* Until 845 PM EDT.

* At 816 PM EDT, a severe thunderstorm was located 8 miles southwest
  of Winchester, or 16 miles southeast of Muncie, moving east at 65
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Winchester, Union City, Farmland, Lynn, Ridgeville, Saratoga,
  Losantville, and Modoc.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4000 8521 4001 8521 4011 8522 4031 8506
      4031 8480 4001 8481
TIME...MOT...LOC 0016Z 284DEG 55KT 4010 8510 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

ME

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 6:51 PM EDT, 1 hour 25 minutes earlier. Its key messages:

  • A round of strong to severe storms are expected this evening into tonight, all hazards are possible
  • Cooler on Friday, with a warming trend resuming over the weekend
  • Active pattern may develop first week of April
Area forecast discussion, Mar 26, 6:51 PM EDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
651 PM EDT Thu Mar 26 2026

.KEY MESSAGES...

- A round of strong to severe storms are expected this evening into
  tonight, all hazards are possible

- Cooler on Friday, with a warming trend resuming over the weekend

- Active pattern may develop first week of April

&&

.MESOSCALE UPDATE...
Issued at 650 PM EDT Thu Mar 26 2026

Recent surface mesoanalysis shows a surging convectively aided
frontal boundary extending from NE IN back towards near Lafayette
and then more west to near Champaign IL. Recent observations
showing winds near severe levels at Lafayette and to the west of
Warren County Indiana.

Mesoanalysis show a fairly robust corridor of DCAPE with values just
ahead of the convection running from 800-1000 j/kg. DCAPE values
from a recent ACARS sounding at KIND show DCAPE around 900 j/kg,
with around 1200 j/kg of MUCAPE. TS activity will continue to grow
upscale as more cell development/mergers occur thanks to strong
moisture convergence along surging boundary coupled with convergence
on the cyclonic side of the low level jet. Therefore an increasing
severe wind threat is expected over the next 2 hours. Steep mid
level lapse rates combined with 50kts of effective shear will
continue to support a large hail threat, and several 1 inch hail
reports have already been received north and west of central
Indiana. Despite the presence of a strongly curved low level
hodograph, storm motion will tend to keep 0-1 km SRH around 100
m2/s2. If any convection manages to right move and break away from
the composite linear organization, which is looking much less likely
based on the surging outflow, then an isolated tornado would be
possible.

Recent WoFs data combined with TOA tool shows activity reaching a
line from northern Madison to Boone to Parke counties by around 8
pm.

&&

.SHORT TERM (This evening through Friday)...
Issued at 143 PM EDT Thu Mar 26 2026

Some weak upper energy may continue to produce isolated showers or
storms north of central Indiana into mid-afternoon, with no severe
threat from these. Record warm temperatures and breezy conditions
will persist this afternoon ahead of a potent cold front.

Warm air aloft will continue to act as a cap for the remainder of
the afternoon across central Indiana. However, forcing and good
convergence with the potent cold front will create thunderstorms
along it north of the area, with storms potentially reaching far
northern portions of central Indiana after 600 PM EDT.

Strong shear and instability of 1000-1500 J/kg of CAPE will lead to
the potential of severe convection, especially across the northern
forecast area where CAPE is highest. If supercells form and remain
ahead of the front, a few tornadoes will be possible in addition to
large hail and damaging winds. Initial storms will then form a line
along the front which will move south through the evening and could
reach Indy by 9-10PM. As the storms become linear, the threat for
wind damage will increase with tornado threat lowering some.
(Tornado threat will remain non-zero along a QLCS).

Additional showers and storms will develop behind the surface front
and remain elevated. Large hail with be a threat with these, though
wind damage remains possible.

Instability will weaken later this evening into the overnight,
diminishing the severe threat.

Another concern is localized flooding with potential training of
storms across the northern forecast area tonight. HREF LPMM shows
the potential of over 2 inches of rain north of I-70. Will continue
to mention the threat of heavy rain and flooding in messaging
tonight.

Temperatures will drop sharply behind the front, with the HRRR
showing the potential of a 25-30 degree drop in an hour at Lafayette
as the front passes. Lows tonight will be in the mid 30s north to
mid 40s south.

Some rain will linger in the south Friday morning as the system
exits. Otherwise, much colder and drier air will continue to filter
in. Highs will only reach the middle 40s north to the middle 50s
south.

&&

.LONG TERM (Friday night through Thursday)...
Issued at 143 PM EDT Thu Mar 26 2026

Central Indiana will be in northwest flow aloft through the
weekend. High pressure will keep the weather quiet. Temperatures
will remain below normal with highs around 50 on Saturday, but warm
advection on the west side of the high on Sunday will bring a return
to above normal readings in the 60s.

Next week, an upper high will slide across the far southern USA.
The edge of the upper high will nudge into the local area, bringing
highs in the 70s for most areas Monday through Wednesday.

A surface front will set up north of central Indiana for Monday
through Wednesday. Most forcing from the front will remain out of
the area, but upper impulses moving around the high may be enough to
bring chances for some showers and thunderstorms at times.

Late in the period, an upper wave moving through may bring the
surface front south into the area on Thursday. This would bring
better chances for rain to the area, as well as at least slightly
cooler temperatures. Uncertainty remains high on the details though
that far out.

Looking into next weekend, upper troughing to the west and the high
to the east will put central Indiana in potentially active southwest
flow, with energy ejecting from the trough at times.

&&

.AVIATION (18Z TAF Issuance)...
Issued at 107 PM EDT Thu Mar 26 2026

Impacts:

- Wind gusts near 30kt possible this afternoon

- Convection moving north to south 23Z-06Z. Severe convection
  possible, especially KLAF/KIND

- Wind shift to N through the evening

- MVFR ceilings overnight through Friday morning

Discussion:

A cold front will move south through the sites roughly 23Z-06Z,
shifting winds to the north. Convection will be along and behind the
front, with rain lingering behind the convection overnight. Severe
convection is possible with damaging winds and very large hail,
mainly before 05Z. IFR and worse possible in convection.

Ceilings will lower to MVFR behind the front and will persist
through Friday morning. Brief IFR is possible.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

MESOSCALE...Crosbie
SHORT TERM...50
LONG TERM...50
AVIATION...50
Hazardous weather outlook, Mar 26, 2:30 PM EDT, 5 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
230 PM EDT Thu Mar 26 2026

INZ021-028>031-035>049-051>057-060>065-067>072-271830-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
230 PM EDT Thu Mar 26 2026

This hazardous weather outlook is for central Indiana.

.DAY ONE...Through Tonight.

Strong to severe thunderstorms are possible from about 600 PM EDT
through 100 AM EDT. Large hail and damaging wind gusts are the
primary threats though a few tornadoes cannot be ruled out. Localized
heavy rain is also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible next week. Severe weather is not
expected, but lightning is a hazard with any storm.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening into tonight.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Mar 26, 8:05 PM EDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
805 PM EDT Thu Mar 26 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     Tstm Wnd Dmg     Frankfort               40.28N 86.51W
03/26/2026                   Clinton            IN   Public

            Small tree snapped off near base. Time
            estimated from radar.

&&

BH
Local storm report, Mar 26, 8:07 PM EDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
807 PM EDT Thu Mar 26 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     Hail             2 N Ball State Universi 40.23N 85.42W
03/26/2026  M0.70 Inch       Delaware           IN   Public

            Time estimated from radar.

&&

BH
Local storm report, Mar 26, 8:09 PM EDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
809 PM EDT Thu Mar 26 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     Hail             1 NE Yorktown           40.18N 85.47W
03/26/2026  E0.70 Inch       Delaware           IN   Public

&&

BH
Local storm report, Mar 26, 8:10 PM EDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
810 PM EDT Thu Mar 26 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     Hail             4 S Ball State Universi 40.14N 85.40W
03/26/2026  E0.50 Inch       Delaware           IN   Public

            Report from mPING: Half-inch (0.50 in.).

&&

BH
Local storm report, Mar 26, 8:11 PM EDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
811 PM EDT Thu Mar 26 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     Hail             1 NE Yorktown           40.18N 85.47W
03/26/2026  E0.88 Inch       Delaware           IN   Broadcast Media

&&

BH
Local storm report, Mar 26, 8:15 PM EDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
815 PM EDT Thu Mar 26 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     Hail             4 ENE Waynetown         40.12N 87.00W
03/26/2026  E0.25 Inch       Montgomery         IN   Amateur Radio

&&

BH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 8:31 PM EDTSevere Thunderstorm WarningINDBoone, Clinton, Fountain, Montgomery25 min
Mar 26, 9:08 PM EDTSpecial Weather StatementINDBoone, Hamilton, Madison, Marion, Tipton37 min
Mar 26, 11:00 PM EDTSevere Thunderstorm WarningINDClay, Greene, Sullivan, Vigo45 min
Mar 27, 6:25 AM EDTRiver Flood WarningINDDelaware, Randolph27 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2026Every severe thunderstorm warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.